MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ6 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED,

SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ6 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED,
Model Number 71421216
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Joint Dislocation (2374); Metal Related Pathology (4530)
Date of Event 05/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number (b)(4).
 
Event or Problem Description
*us legal* it was reported that a patient has had recurrent disassociation of the xlpe liner from tibial component, in a legion tka.Second revision surgery was performed on (b)(6) 2020.The femoral component, tibial baseplate and poly insert were explanted.The patellar component was left in place.Upon revision, it was noticed that the inner synovium was stained black from metallosis.The poly component was found disengaged and subluxed.The femoral component was found worn from where it was engaging against the tibial component.The first revision surgery was performed on (b)(6) 2019 and is covered under (b)(4).
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.The lab analysis concluded that bone cement and bone was were present on the fixation surface of the femoral component and the tibial base.Apparent wear and scratches were observed on the superior surface of the tibial base polished surface and around the rail of the dovetail locking mechanism.Apparent wear and scratches were also observed on the articulating surface of the femoral component.The anterior aspect of the femoral component had wear and scratches, but the majority of the observed damage was concentrated on the posterior/distal aspect of the medial and lateral condyles.Some discoloration, damage, and deformation were observed on the articular surface of the tibial insert, but the majority of the damage to the tibial insert was noted on the inferior surface that interfaces with the tibial base.There was wear and deformation noted on the inferior surface of the insert that appears to match the shape/location of the rail of the locking mechanism of the tibial base.This wear and damage indicates that the insert spent some time in-vivo not engaged correctly with the dovetail locking mechanism, which his consistent with the reported complaint.No material or manufacturing deviations were identified during this investigation.The clinical/medical concluded that the root cause of the first revision was the anteriorly displaced insert secondary to a traumatic fall per documentation (case-2021-00067456).Based on the surgeon report of ¿more of a subacute problem¿ with radiological findings of cement anterior of the baseplate with heterotopic ossification and the intra-op finding of gross metallic staining of the surrounding soft tissues with severe wear of the femoral component (most likely from metal-on-metal articulation), along with the lab retrieval analysis conclusion that the insert wear/damage appears to match the shape/location of the rail of the baseplate locking mechanism and ¿indicates that the insert spent some time in-vivo not engaged correctly with the dovetail locking mechanism¿, it is unknown how long the patient actually ambulated with the disassociated component.The definitive root cause of the insert disassociation could not be concluded; however, the severity of the femoral and insert component wear and metal-stained tissues suggests a much longer duration that the 1 ½ weeks since the reported blunt-force-impact to the posterior knee (case-2020-00002563).The patient impact beyond the reported joint laxity, disassociation, pain, subsequent revisions, and noted metallic tissue staining during the 2nd revision could not be determined.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, surgical technique or size of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION PS OXIN FEM SZ6 LT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
brooks rd. 1450
memphis TN 38116
MDR Report Key12387847
Report Number1020279-2021-06595
Device Sequence Number14354943
Product Code JWH
UDI-Device Identifier00885556030059
UDI-Public00885556030059
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K043440
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71421216
Device Catalogue Number71421216
Device Lot Number18CM09556
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2021
Initial Date Received by Manufacturer 01/12/2021
Supplement Date Received by Manufacturer10/21/2021
Initial Report FDA Received Date08/30/2021
Supplement Report FDA Received Date10/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GII OVAL RESURFACING PAT 29MM/17KM02191
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR